Background: Movement disorders, including chorea, have been cited as a side effect of lamotrigine use. However, the association is controversial and clinical characteristics in such cases are unclear. We sought to explore whether chorea may be associated with lamotrigine use. Methods: We performed a retrospective chart review of all patients diagnosed with chorea who had concurrent use of lamotrigine between 2000–2022. Demographic information and clinical characteristics were analyzed, including medical comorbidities and concurrent medication use. A literature search and review were conducted, with additional cases of lamotrigine-associated chorea analyzed. Results: Eight patients met the inclusion criteria for the retrospective review. In 7 patients, other causes of chorea were considered more likely. However, a 58-year-old woman with bipolar disorder on lamotrigine for mood stabilization had a clear association of chorea induced by lamotrigine. The patient was on multiple centrally active medications. Three additional cases of lamotrigine-associated chorea were identified through a literature review. In 2 of these cases, other centrally acting agents were used, and chorea was resolved with weaning lamotrigine. Discussion: Chorea is infrequently seen in the setting of lamotrigine use. In these rare cases, the presence of other centrally acting medications with lamotrigine may contribute to chorea. Highlights: Lamotrigine use is associated with movement disorders, including chorea, but the characteristics are not clearly defined. From our retrospective review, one adult had clear temporal and dose-related association between chorea and lamotrigine. We analyzed this case in conjunction with a literature review of cases of chorea associated with lamotrigine.
|Original language||English (US)|
|Journal||Tremor and Other Hyperkinetic Movements|
|State||Published - 2023|
- antiseizure medications
- movement disorder
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine